Claiming CPD Relevance

You can claim the reading and reflection of this post as a CPD activity if it is relevant to your current role. Approximate time allocation for this post is 45 minutes. Don’t forget to download the Self Directed CPD Activity Certificate Template by subscribing to the Nursing News Blog. Don’t forget to download the Self Directed CPD Activity Certificate Template by subscribing to the Nursing News Blog. Click here to subscribe>>

Meningitis due to non-steroidal anti-inflammatory drugs: an often-overlooked complication of a widely used medication

Whilst rare non-steroidal anti-inflammatory drug-induced meningitis is something to consider when there are signs and symptoms of aseptic meningitis. The first drug-induced case was first reported in 1978.

Case Study

A 40-year-old man developed aseptic meningitis after ibuprofen consumption for tension-type headaches. After a thorough diagnostic workup and lack of improvement on empirical therapy for common aetiologies of meningitis (bacterial and viral infections), we suspected non-steroidal anti-inflammatory drug (NSAID) induced meningitis due to the temporal relationship between drug administration and symptom onset. Two days after NSAID suppression, the evolution was progressively favourable with complete resolution of fever and symptoms. On follow-up, symptoms did not recur and there was no neurological sequela.

Discussion

The diagnosis of aseptic meningitis was made after lumbar puncture results identified negative cultures. HIV infection and infectious disease were also ruled out as was vector born disease. The patient improved without specific treatment once the ibuprofen was ceased. Pain resolved once the ibuprofen was replaced with morphine. After the patient was discharged his symptoms did reoccur but this coincided with the recommencement of ibuprofen and stopped once ibuprofen was ceased.

DIAM (drug-induced aseptic meningitis)  involves all the typical symptoms of acute meningitis, most patients presenting with fever (88%), headaches (82%), meningeal signs (72%), altered consciousness (47%), and nausea or vomiting (49%). Some patients can develop generalised arthralgia/myalgia and cutaneous rashes or signs of meningoencephalitis with confusion and upgoing plantar reflexes.

It is a rare presentation but many clinicians believe that the frequency is underestimated.

The full article can be found here>>